Clinical Insight on Warfarin Induced Diffuse Alveolar Haemorrhage: A Case Report

G. Harine *

C. L. Baid Metha College of Pharmacy, the Tamil Nadu Dr. MGR Medical University, Chennai, Tamil Nadu, India.

S. Jeevitha

C. L. Baid Metha College of Pharmacy, the Tamil Nadu Dr. MGR Medical University, Chennai, Tamil Nadu, India.

S. Suresh

Department of Pulmonary and Critical Care Medicine, Gleneagles Global Health City, Chennai, India.

*Author to whom correspondence should be addressed.


Abstract

Background: Diffuse alveolar haemorrhage (DAH) is a serious condition which requires a medical emergency. A contributing factor to DAH is anticoagulant treatment. Warfarin has been used as prophylaxis and treatment of venous thrombosis, thromboembolic complications from atrial fibrillation or cardiac valve replacement. Warfarin-induced diffuse alveolar haemorrhage is a serious medical condition. Initially, the diagnosis of DAH and for other pulmonary conditions clinical presentation and chest X-ray were enough to suggest the diagnosis.

Case Report: In this report a 72-year-old female patient with a history of Coronary Artery Disease (CAD), Hypertension, and surgical procedure of Aortic Valve Replacement (AVR) and Percutaneous Transluminal Coronary Angioplasty (PTCA). She was on warfarin therapy for 5 years and was admitted to the hospital for severe cough, haemoptysis and dyspnoea. DAH was suspected clinically and confirmed by Computed Tomography (CT) chest and bronchoscopy. The patient required treatment with non-invasive ventilation and fresh frozen plasma and other supportive care. Early diagnosis and treatment are highlighted in our case and an anticoagulation reversal is required. Therefore, it is important to carefully monitor patients receiving warfarin therapy for the main symptoms of such an incident and to start treatment as soon as possible in order to reduce mortality.

Keywords: Diffuse alveolar haemorrhage, warfarin, anticoagulants, bronchoscopy, PT-INR


How to Cite

Harine , G., Jeevitha , S., & Suresh , S. (2023). Clinical Insight on Warfarin Induced Diffuse Alveolar Haemorrhage: A Case Report. International Journal of Medical and Pharmaceutical Case Reports, 16(3), 1–7. https://doi.org/10.9734/ijmpcr/2023/v16i3333

Downloads

Download data is not yet available.

References

Park MS. Diffuse alveolar hemorrhage. Tuberculosis and Respiratory Disease (Seoul). 2013;74(4):151–62.

Itoh M, Oh-Ishi S, Nemoto K, Senba S, Adachi H, Kishi K, Nakamura H, Takahashi H. A case of diffuse alveolar hemorrhage associated with tegafur plus uracil and warfarin therapy. Clinical Medicine Insights: Case Reports. 2011;4:CCRep-S8522.

Patel S, Singh R, Preuss CV, et al. Warfarin. [Updated 2023 Feb 25]. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2023.

De Prost N, Parrot A, Picard C, Ancel PY, Mayaud C, Fartoukh M, Cadranel J. Diffuse alveolar haemorrhage: factors associated with in-hospital and long-term mortality. European Respiratory Journal. 2010;35(6):1303-11.

Kunal S, Bagarhatta R, Singh S, Sharma SK. Warfarin-induced diffuse alveolar hemorrhage: Case report and a review of the literature. Lung India: Official Organ of Indian Chest Society. 2019;36(6):534.

Borjian S, Hakkak N, Borjian MA. A rare case of Diffuse Alveolar Hemorrhage (DAH) due to warfarin toxicity. Romanian journal of internal medicine. 2020;58(1):35-9.

Larsen TR, Gelaye A, Durando C. Acute warfarin toxicity: An unanticipated consequence of amoxicillin/clavulanate administration. The American journal of case reports. 2014;15:45.

Heffler E, Campisi R, Ferri S, Crimi N. A bloody mess: an unusual case of diffuse alveolar hemorrhage because of warfarin overdose. American journal of therapeutics. 2016;23(5): e1280-3.

Waness A, Aldabbagh T, Harakati M. Diffuse alveolar haemorrhage secondary to warfarin therapy for atrial fibrillation: a case report and literature review. Case Reports. 2009;2009: bcr0820080757.